Faculty of Economics and Business Administration Publications Database

Optimal Portfolios When Volatility Can Jump

Branger, Nicole
Schneider, Eva
Volume: 32
Number: 6
Pages: 1087 - 1097
Month: June
ISSN-Print: 0378-4266
Link External Source: Online Version
Year: 2008
Keywords: Dynamic asset allocation; Jump risk; Volatility jumps; Stochastic volatility; Model mis-specification; Estimation risk
Abstract: We consider an asset allocation problem in a continuous-time model with stochastic volatility and jumps in both the asset price and its volatility. First, we derive the optimal portfolio for an investor with constant relative risk aversion. The demand for jump risk includes a hedging component, which is not present in models without volatility jumps. We further show that the introduction of derivative contracts can have substantial economic value. We also analyze the distribution of terminal wealth for an investor who uses the wrong model, either by ignoring volatility jumps or by falsely including such jumps, or who is subject to estimation risk. Whenever a model different from the true one is used, the terminal wealth distribution exhibits fatter tails and (in some cases) significant default risk.